Analysis of a finite PML approximation to the three dimensional elastic wave scattering problem

James H. Bramble, Joseph E. Pasciak, Dimitar Trenev

Research output: Contribution to journalArticlepeer-review

23 Scopus citations

Abstract

We consider the application of a perfectly matched layer (PML) technique to approximate solutions to the elastic wave scattering problem in the frequency domain. The PML is viewed as a complex coordinate shift in spherical coordinates which leads to a variable complex coefficient equation for the displacement vector posed on an infinite domain (the complement of the scatterer). The rapid decay of the PML solution suggests truncation to a bounded domain with a convenient outer boundary condition and subsequent finite element approximation (for the truncated problem). We prove existence and uniqueness of the solutions to the infinite domain and truncated domain PML equations (provided that the truncated domain is sufficiently large). We also show exponential convergence of the solution of the truncated PML problem to the solution of the original scattering problem in the region of interest. We then analyze a Galerkin numerical approximation to the truncated PML problem and prove that it is well posed provided that the PML damping parameter and mesh size are small enough. Finally, computational results illustrating the efficiency of the finite element PML approximation are presented. © 2010 American Mathematical Society.
Original languageEnglish (US)
Pages (from-to)2079-2079
Number of pages1
JournalMathematics of Computation
Volume79
Issue number272
DOIs
StatePublished - 2010
Externally publishedYes

Fingerprint

Dive into the research topics of 'Analysis of a finite PML approximation to the three dimensional elastic wave scattering problem'. Together they form a unique fingerprint.

Cite this